Washington, 2014

Wildfire in Washington, June 8 to 9, 2014

June 8 to 9, 2014 · NWS OTX · 1 event in 1 county or zone

Several weeks of warm and dry weather coupled with ongoing drought conditions from the previous winter resulted in very dry fuels around the Wenatchee Area. Gusty winds on the evening of the 8th helped fan a grass fire some time after 2300 PDT near Chelan, WA.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Several weeks of warm and dry weather coupled with ongoing drought conditions from the previous winter resulted in very dry fuels around the Wenatchee Area. Gusty winds on the evening of the 8th helped fan a grass fire some time after 2300 PDT near Chelan, WA. The fire was small and contained after a few hours but managed to burn a motor home and farm tractor. The cause of the fire is unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 8, 9:10 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 8, 9:10 PM PST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1010 PM PDT SUN JUN 8 2014

.SYNOPSIS...
The Inland Northwest will be under westerly flow and will see a
couple disturbances pass through during the week. These will
bring breezy conditions and some shower and thunderstorm chances.
The best shower chances come Tuesday and again Thursday night into
Friday. Temperatures will be near to slightly above seasonal
averages through mid week before cooling below average by Friday.

&&

.DISCUSSION...
Satellite imagery shows a weak reflection of a dry cold front that
will move through the region tonight. There is little moisture
with this feature and what may be available will remain well to
our north in southern BC. The main effect will be gusty winds
channeled down the Cascade gap valleys and into the Waterville
Plateau and Columbia Basin on Monday. A Red Flag Warning remains
in effect for these areas (FWZ673-677)for a combination of breezy
winds and low relative humidity. Models are indicating that the
Wenatchee area may briefly reach wind advisory criteria Monday,
perhaps for one hour. With fine fuels already dry, and wildfires
already occurring this fire season, the bigger threat is fire
starts rather than nuisance wind damage. With this in mind, and
the RFW already issued, it may cause some confusion if a wind
advisory is added to the pot. And reaching wind advisory criteria
is not assured. For now we will go with the RFW and not clutter
the forecast with other highlights. /Kelch

&&

.AVIATION...
06Z TAFs: A weak (and dry) cold front will move through eastern
Washington and north Idaho between tonight. No aviation impacts
are anticipated through 06z Tuesday. The most noticeable weather
change will be a westerly wind shift. Look for gusty conditions to
begin between 14z-18z as the cross Cascade pressure gradient
increases and daytime warming steepens low level lapse rates
sufficiently for downward momentum transport. NW winds at KEAT
could gust to 35kts Monday afternoon/evening. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        54  77  49  73  49  74 /   0   0   0  20  10   0
Coeur d'Alene  52  76  46  72  47  74 /   0   0   0  20  20   0
Pullman        50  75  44  72  44  73 /   0   0   0  10  20   0
Lewiston       57  85  54  80  52  81 /   0   0   0   0  10   0
Colville       50  80  46  77  45  75 /   0  10  10  20  20  10
Sandpoint      49  74  44  70  44  72 /   0  10  10  30  30  10
Kellogg        51  74  46  70  47  71 /   0   0   0  20  30  10
Moses Lake     56  84  51  81  51  81 /   0   0   0   0   0   0
Wenatchee      61  82  57  79  55  82 /   0   0   0   0   0   0
Omak           52  80  51  77  49  80 /   0   0   0  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 2 PM to 8 PM PDT Monday for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673).

&&
Hazardous weather outlook, Jun 8, 5:19 AM PST, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
619 AM PDT SUN JUN 8 2014

WAZ034-035-041-044-091330-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
619 AM PDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A FEW HOURS OF BREEZY WINDS AND LOW HUMIDITY THIS
AFTERNOON AND EARLY THIS EVENING AROUND WENATCHEE ELEVATING THE
POTENTIAL FOR RAPID SPREAD OF NEWLY IGNITED BRUSH FIRES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL INCREASE MONDAY AND COMBINE WITH LOW HUMIDITY
INCREASING THE RISK FOR RAPIDLY SPREADING BRUSH FIRES MONDAY
AFTERNOON THROUGH MONDAY EVENING. SIMILAR CONDITIONS WILL BE
POSSIBLE AGAIN TUESDAY.

IDZ001>004-026-027-WAZ031>033-036>038-042-043-091330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
619 AM PDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wenatchee Area

When
June 8, 11:00 PM PST to June 9, 3:00 AM PST
Where
Wenatchee Area forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A grass fire sometime after 2300 PDT Sunday evening burned a motor home and farm tractor on Wilmorth Road off Highway 97 east of Chelan, WA.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532087.